Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 111, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 2, 2002, 8:50 PM CDT for Calumet County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2002, 8:50 PM CDT (01:50 UTC)
- Expired
- Sep 2, 2002, 9:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Calumet County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 9:00 PM CDT | Thunderstorm Wind 50 E | Chilton, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
514 WUUS53 KGRB 030150 SVRGRB WIC015-030245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 849 PM CDT MON SEP 2 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALUMET COUNTY IN WISCONSIN * UNTIL 945 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL. THE LINE WAS LOCATED FROM 18 MILES NORTHWEST OF CHILTON TO 28 MILES WEST OF CHILTON. THE LINE WAS MOVING EAST AT 30 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE... HIGH CLIFF STATE PARK BY 905 PM CDT. DUNDAS BY 905 PM CDT. FOREST JUNCTION BY 910 PM CDT. STOCKBRIDGE BY 915 PM CDT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4424 8836 4395 8838 4391 8806 4423 8805 KURIMSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Sep 2, 3:30 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT MON SEP 2 2002 SVR TSTM WATCH ISSUED FOR WESTERN TIER COUNTIES TIL 8PM. COLD FRONT NOW INTO WESTERN WI. LINE OF STORMS BEGINNING TO DEVELOP AHEAD OF THE FRONT IN VERY UNSTABLE AIR. IN AN AREA WHERE CURRENT ANALYSES SHOWS AXIS OF NEG 11 LIS. POTENT NEG TILTED TROF NOW LIFTING THROUGH MN. LOW CLOUDS HAVE BEEN ABUNDANT...ESPECIALLY OVER NORTH CENTRAL. TEMPERATURES HAVE BEEN HELD BACK. SOME BREAKS IN THE CLOUDS STARTING TO WORK WAY INTO NORTH CENTRAL. CURRENT WARNINGS HITTING LARGE HAIL OVER NORTHEAST MN... WESTERN WI. MAIN CONCERN WITH STORMS WILL BE DAMAGING WINDS AS LINE DEVELOPS WITH SIG MID LEVEL WINDS. BUFFY SOUNDINGS SHOWING UNIDIRECTIONAL WIND PROFILE...THOUGH SOME SPEED SHEER PRESENT TO PROVIDE THREAT FOR ROTATING STORMS...ESPECIALLY ON THE SOUTHERN END OF LINE. LINE SHOULD BE OUT OF OUR AREA BY MID EVENING AS FRONT EXITS THE AREA. HIGH PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEK. BREEZY CONDITIONS EXPECTED WITH TIGHTER GRADIENT BEHIND DEPARTING LOW ON TUE. NO CHANGES MADE TO LATER PERIODS...WITH LARGE RIDGE REMAINING IN PLACE OVER CENTRAL US. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 2, 12:00 PM CDT, 8 hours 50 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS... THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT FAVORABLE FOR THE DEVELOPMENT OF TORNADOES. THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN 4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN BY 9:00 PM THIS EVENING. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR OVER WESTERN WISCONSIN. SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM. TE WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Sep 2, 6:26 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT MON SEP 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM UNITY WI 1.00 IN HAIL
09/02/02 MARATHONLocal storm report, Sep 2, 7:01 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT MON SEP 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM WAUSAU WI TORNADO
09/02/02 MARATHON ROOFS OFF HOUSES AND MANY
TREES DOWN
PLHLocal storm report, Sep 2, 7:06 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT MON SEP 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 5 W ATHENS WI TORNADO
09/02/02 MARATHON
PLHLocal storm report, Sep 2, 7:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
734 PM CDT MON SEP 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM 2 W JUNCTION CITY WI .75 INCH HAIL
09/02/02 PORTAGE
PLHSpecial weather statement, Sep 2, 7:40 PM CDT, 1 hour 10 minutes before
WIZ005-010-011-018-019-030045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 740 PM CDT MON SEP 2 2002 ...TORNADO WATCH CANCELLED FOR PARTS OF NORTH-CENTRAL WISCONSIN THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10:00 PM CDT FOR VILAS... ONEIDA...LINCOLN...FOREST...FLORENCE AND LANGLADE COUNTIES HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED THROUGH THESE COUNTIES AND ARE NOT EXPECTED TO THREATEN AGAIN THIS EVENING. THE TORNADO WATCH REMAINS IN EFFECT FOR MARATHON...WOOD...PORTAGE... WAUSHARA... WAUPACA...SHAWANO...MENOMINEE...OCONTO AND MARINETTE COUNTIES UNTIL 10:00PM. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR RADIO/TV FOR THE LATEST WEATHER INFORMATION. TE WWW.CRH.NOAA.GOV/GRB
Special weather statement, Sep 2, 8:35 PM CDT, 15 minutes before
WIZ012-013-020-021-030-031-035-036-073-074-030145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 835 PM CDT MON SEP 2 2002 ...TORNADO WATCH CANCELLED FOR PARTS OF CENTRAL AND NORTHEAST WISCONSIN... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10:00 PM CDT FOR FLORENCE... MARINETTE...OCONTO...MENOMINEE...SHAWANO...MARATHON...WOOD AND PORTAGE COUNTIES HAS BEEN CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED THROUGH THESE COUNTIES AND ARE NOT EXPECTED TO THREATEN AGAIN THIS EVENING. THE TORNADO WATCH REMAINS IN EFFECT FOR WAUSHARA AND WAUPACA COUNTIES UNTIL 10:00PM. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO OR RADIO/TV FOR THE LATEST WEATHER INFORMATION. TE WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:35 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 40 min |
| Sep 2, 8:25 PM CDT | Severe Thunderstorm Warning | GRB | Waushara, Winnebago | 50 min |
| Sep 2, 8:44 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Sep 2, 8:44 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Sep 2, 8:44 PM CDT | Special Marine Warning | GRB | 2 hr | |
| Sep 2, 9:23 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 67 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.